Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Goodland, KS

April 6, 2001Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 6, 2001, 2:14 PM CDT for Norton County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2001, 2:14 PM CDT (19:14 UTC)
Expired
Apr 6, 2001, 3:00 PM CDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Norton County, KS

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 061915
SVRGLD
KSC137-062000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 300 PM CDT

* AT 214 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 5 MILES
  SOUTHEAST OF EDMOND...OR ABOUT 12 MILES SOUTHWEST OF LOGAN...MOVING
  NORTHEAST AT 90 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTON AT 220 PM CDT
  ALMENA...CALVERT AT 225 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...DENSMORE.

HAIL UP TO BASEBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

AT 210 PM HAIL ABOUT 2 INCHES IN DIAMETER WAS REPORTED 8 MILES NORTH 
OF HILL CITY.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

$$

LAT...LON 3958 9996 3958 9965 4001 9962 4001 9989

ENTWISTLE

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 4:15 AM CDT, 9 hours 59 minutes earlier.

Area forecast discussion, Apr 6, 4:15 AM CDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
315 AM MDT FRI APR 6 2001

CHALLENGES REMAIN INTENSITY OF WIND AND COVERAGE AND SEVERITY OF
TSRAS FIRST TWO PERIODS.

MODELS VERY SIMILAR. ALL POINT TO A MAJOR LOW PRESSURE SYSTEM
DEVELOPING IN NE CO THIS PM LATE (SOMEWHAT DELAYED FROM TIMING OF
LAST MODELS RUN) WHICH MOVES RAPIDLY TO SW TO NE DISSECTING NEB
TONIGHT AND REACHES S CEN MN BY NOON SAT. ASSOCIATED ALOFT IS A 130+
JET MAX THAT MOVES NE ACROSS NW KS TONIGHT AND CONTINUES NE. ALSO A
MAJOR 50H LOW WITH COLD AIR POOL. BOTTOM LINE IS A MIXTURE OF WINTER
TYPE HIGH WIND EVENT COMBINED WITH A MORE SIGNIFICANT AND DANGEROUS
POTENTIAL FOR SEVERE TSRAS. UNUSUAL HIGH RISK FOR TODAY FROM SPC FOR
ALMOST ALL MY CWA AND MOST OF KS. THAT SAYS IT ALL.

LOTS OF MOISTURE AVAILABLE...AT LEAST EARLY ON. SOUNDING SHOWS UP TO
1 INCH PW FOR GLD AREA. MAJOR VORT MAX WITH ASSOCIATED
+++UVV...TOTAL TOTALS IN THE 50S AND ALL OTHER INGREDIENTS
AVAIL/NECESSARY FOR STRONG STORMS WITHIN STRONG SOUTHERLY-TURNING
WESTERLY MESO/SYNOPTIC WIND FIELD. DRY LINE TO DEVELOP IN FAR EAST
COLORADO LATE AFTERNOON AND MOVE STEADILY EAST THROUGH THE NIGHT.
PRECIP CHANCES TO DROP RAPIDLY TO NEAR ZERO BEHIND DRY LINE. WINDS
STAY HIGH/INCREASE THANKS TO STRONG SUBSIDENCE BEHIND TROUGH/LOW.
LOOKS LIKE POTENTIAL FOR LINES OF TSRAS AHEAD OF AND/OR WITH DRY
LINE. BUT WITH STRONG SHEAR ABOVE TORNADOES CLEARLY ALSO POSSIBLE.
WILL GO SLIGHTLY ABOVE GUID ON HIGHS TODAY AS DO NOT BELIEVE
CLOUDINESS WILL THICKEN GREATLY UNTIL NOON OR SO. THEN WATCH OUT.

BY SAT MORNING MOST MOISTURE HAS BEEN SWEPT OUT OF THE AREA. WINDY
CONDITIONS REMAIN OVER AREA MOST OF DAY BEFORE DROPPING LATE IN DAY.
AS WINDS ARE WEST (DOWNSLOPE) WILL GO SLIGHTLY ABOVE GUID HIGHS.
PARTLY TO MOSTLY SUNNY.

SAT NIGHT WINDS DROP TO ALMOST NOTHING. WITH DRY AIR IN PLACE AND
CLEAR SKIES THINK MAX RADIATIONAL COOLING TO TAKE
PLACE.

HAVE NOT LOOKED MUCH AT EXTENDED. TOO MUCH NEAR TERM ONGOING.
HOWEVER DID RAISE HIGHS ON SUN A CAT AS DRY AIR...LIGHT WINDS AND
HIGH SPRING SUN MAKE FOR ANOTHER ABOVE NORMAL TEMP DAY. REMAINDER
EXTENDED NO CHANGE.

.GLD...HIGH WIND WARNING FOR THIS AFTERNOON AND TONIGHT FOR ALL OF
EASTERN COLORADO AND AREAS TO THE WEST OF HIGHWAY 25 FOR NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA. WIND ADVISORY FOR REMAINDER CWA EAST
OF HIGHWAY 25 FOR THIS AFTERNOON AND HIGH WIND WARNING FOR THAT AREA
TONIGHT.

RJC

In the hours before

Special weather statement, Apr 6, 11:42 AM CDT, 2 hours 32 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT FRI APR 6 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

AN INTENSE STORM SYSTEM OVER ARIZONA AND NEW MEXICO WILL MOVE INTO
COLORADO THIS AFTERNOON. ABUNDANT LOW LEVEL MOISTURE WAS ACROSS MUCH
OF THE TRI STATE AREA AND COMBINING WITH DAYTIME HEATING WILL PRODUCE
THUNDERSTORMS BY EARLY AFTERNOON.

IN ADDITION A DRY LINE CURRENTLY ALONG A MCCOOK NEBRASKA TO COLBY
TO SOUTH OF TRIBUNE KANSAS LINE WILL MOVE SLOWLY WEST DURING THE
AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY OVER FAR
EASTERN COLORADO AND MOVE ACROSS THE TRI STATE AREA DURING THE
AFTERNOON AND EVENING. THE DRIER AIR WILL ALSO HELP INITIATE
THUNDERSTORMS ALONG WITH A VIGOROUS UPPER LEVEL JET MOVING ACROSS THE
REGION.

WHILE ALL OF THE TRI STATE AREA WILL EXPERIENCE THUNDERSTORMS AND
POSSIBLY SEVERE WEATHER...THE PRIMARY AREA WHERE SEVERE WEATHER
WILL LIKELY OCCUR WILL BE NEAR AND EAST OF THE COLORADO AND KANSAS
STATE LINE...INCLUDING EXTREME SOUTHWEST NEBRASKA.

THE GREATEST CHANCES FOR SEVERE WEATHER WILL BE EAST OF A LEOTI
KANSAS...COLBY...TO OBERLIN LINE.

THE COMBINATION OF ALL THESE WEATHER FACTORS POSE A POTENTIALLY
DANGEROUS SEVERE WEATHER DAY FOR...EAST CENTRAL COLORADO...SOUTHWEST
NEBRASKA AND PARTICULARLY FOR NORTHWEST KANSAS WITH LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES.

LAMMERS
Local storm report, Apr 6, 1:21 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1221 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    QUINTER                   KS   1.75 INCH HAIL
04/06/01   GOVE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 1:26 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1226 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
O
1215 PM    13 SSW MORLAND            KS   1 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY PUBLIC.
Local storm report, Apr 6, 1:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1239 AM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    HILL CITY                 KS   1.75 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 6, 1:45 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    3 S EDMOND                KS   .88 INCH HAIL
04/06/01   NORTON                         REPORTED BY PUBLIC.
Local storm report, Apr 6, 1:56 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1256 PM MDT FRI APR 06 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
n
1250 PM    12 N BOGUE                KS   .88 INCH HAIL
04/06/01   GRAHAM                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 12:50 PM CDTSevere Thunderstorm WarningGLDGove25 min
Apr 6, 1:07 PM CDTTornado WarningGLDGove, Graham, Sheridan38 min
Apr 6, 1:26 PM CDTSevere Thunderstorm WarningGLDNorton49 min
Apr 6, 1:39 PM CDTTornado WarningGLDNorton36 min
Apr 6, 1:44 PM CDTTornado WarningGLDGraham46 min
Apr 6, 4:44 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita61 min
Apr 6, 5:21 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace54 min
Apr 6, 5:24 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman66 min
Apr 6, 5:35 PM CDTSevere Thunderstorm WarningGLDThomas55 min
Apr 6, 5:40 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita50 min
Apr 6, 5:45 PM CDTTornado WarningGLDThomas45 min
Apr 6, 6:13 PM CDTSevere Thunderstorm WarningGLDLogan62 min
Apr 6, 6:25 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas65 min
Apr 6, 6:29 PM CDTSevere Thunderstorm WarningGLDWichita31 min
Apr 6, 6:39 PM CDTTornado WarningGLDThomas51 min
Apr 6, 6:49 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan56 min
Apr 6, 6:49 PM CDTSevere Thunderstorm WarningGLDDecatur56 min
Apr 6, 6:56 PM CDTFlash Flood WarningGLDLogan, Thomas2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.